At least 76 people overdose on K2 in New Haven, Connecticut

NEW HAVEN, Conn. -- Federal authorities are now helping to investigate how at least 76 people overdosed on K2, or synthetic marijuana, in New Haven, Connecticut, in the past 24 hours.

As New Haven, Connecticut, Fire Chief John Alston Jr. spoke to reporters about a spate of drug overdoses on Wednesday, he heard shouting coming from behind him.

"We're getting another call of a person," Alston said.

The majority of cases were centered on the New Haven Green, adjacent to Yale University.

"Testing done today in New York by the federal Drug Enforcement Agency confirms that samples of the substance that caused today's overdose cases on the New Haven Green are K-2, a potent, synthetic drug that induces marijuana-like effects," city spokesperson Laurence Grotheer said. "DEA testing revealed no additives to the K-2 samples."

One patient didn't respond to Naloxone, a drug used to treat narcotic overdoses in emergency situations, and is “very sick,” according to Rick Fontana, the city’s director of the Office of Emergency Operations. The individual's condition is unknown, but most of the overdoses were non-life threatening.

One person has been arrested so far.

"The man was arrested within the last hour by members of the NHPD Intelligence Unit," police said in a release. "The identity of the man arrested will not be released until such time he’s been positively identified by any probable victim so as not to taint the investigation."

Signs of an overdose, according to the Quinnipiac Valley Health District, include:

  • Person will not wake up
  • Blue lips or fingernails
  • Clammy, cool skin
  • Shallow, slow breathing
  • Seizures or convulsions
  • No response to knuckles being rubbed hard on breastbone

This isn't the first time the city has seen a mass overdose.

In June 2016, more than a dozen overdoses were linked together and to a fentanyl-tainted drug. In that case, a New Haven man pleaded guilty in connection with the overdoses. Three of those who overdosed died after taking cocaine that had been laced with fentanyl and more than a dozen others were hospitalized.